Ask a doctor

Retin-A Before and After Rhinoplasty

I finished a 6 month course of Accutane about 3 weeks ago and began using Retin-A last week for maintenance. I am scheduled for a rhinoplasty/septoplasty in a little over a week and would like to know if and when I should stop using Retin-A prior to the procedure, and resume after?

Doctor Answers (6)

Accutane And Rhinoplasty

+1

If you completed your Accutane treatment just 3 weeks ago, cancel your scheduled septorhinoplasty. Wait at least 6-9 months before having the surgery.


Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Rhinoplasty

+1

Hi CynthiaS! 

If you completed your course of Accutane 3 weeks ago, then I would recommend that you postpone your Rhinoplasty for approximately one year. This is what I tell all of my Accutane using patients and believe it is the standard of care...looks like my colleagues in this thread agree. Your wound healing and scarring capacity are significantly affected by the mechanism of action of the accutane...GREAT on acne, BAD on surgical scars.

Good luck!

Dr. C

johnconnorsmd.com

John Philip Connors III, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 14 reviews

Tretinoin & Accutane should be discontinued before Rhinoplasty or elective Facial surgery

+1

Hi CynthiaS,

As other cosmetic surgeons have stated, one should not have elective facial surgery for at least a year or more after stoppiing Accutane, brand name for isotretinoin. On the other hand, Retina-A, a brand name for tretinoin, which is a different drug, may be discontinued a few weeks before surgery. One must disclose all medications to their plastic surgeon before cosmetic surgery. Speak with your rhinoplasty surgeon to help determine appropriate options. Best of luck.

Dr. Chaboki

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 46 reviews

You might also like...

No Elective Surgery for 9 to 12 Months After Accutane Treatment

+1

Hi Cynthia,

Cancel your surgery!  You should not have elective surgery for at least 9 to 12 months after Accutane treatment.  Retin-A can be stopped about one week before a procedure.  Good luck and be well. 

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Accutane 3 weeks Before Rhinoplasty? Bad Idea

+1

If you finished your Accutane 3 weeks ago, your Rhinoplasty should be postponed for about a year. Accutane inhibits the ability of the skin to heal properly; if you have not disclosed this fact to your Surgeon, it's time to get on the phone.  In my practice, the intake sheet specifically asks if a patient has been on Accutane in the last year in order to prevent mishaps.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

Retin-A Before and After Rhinoplasty

+1

You should delay your operation due to the Acutane use not the Retin-a use! PLEASE call your surgeon to discuss the chances of severe scarring from Acutane use!!! THIS IS VERY SERIOUS ISSUE. From MIAMI Dr. Darryl J. Blinski, 305 598 0091

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.